Alert archive / California / Flash Flood Warnings in 2017

Flash Flood Warning 23, NWS Los Angeles, CA

September 10, 2017Santa Barbara County, California

NWS Los Angeles, CA issued this flash flood warning at Sep 10, 2017, 4:03 PM PDT for Santa Barbara County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 10, 2017, 4:03 PM PDT (23:03 UTC)
Expired
Sep 10, 2017, 7:00 PM PDT
In force
3 hr
Issued by
NWS Los Angeles, CA
Area
Storm-based polygon
Flood severity
None

County Santa Barbara County, CA

The radar

The Los Angeles radar (KVTX), 67 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 11.1 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2017-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2017-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1643 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

103 
WGUS56 KLOX 102303
FFWLOX
CAC083-110200-
/O.NEW.KLOX.FF.W.0023.170910T2303Z-170911T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service OXNARD CA
403 PM PDT SUN SEP 10 2017

The National Weather Service in OXNARD has issued a

* Flash Flood Warning for...
  North central Santa Barbara County in southwestern California
  including the Alamo Burn Area...

* Until 700 PM PDT

* At 355 PM PDT, Doppler radar indicated strong thunderstorms producing
  heavy downpours near Figueroa mountain, moving rapidly northwestward
  towards the Alamo Burn Area and highway 166. Flash flooding and debris
  flows will likely begin shortly.

* Some locations that will likely experience flooding include...
  the Alamo Burn Area, Figueroa Mountain, and Highway 166.
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3497 11974 3497 11967 3495 11961 3490 11954
      3490 11950 3484 11944 3450 11944 3473 11997
      3499 11980

$$

Gomberg/Bruno
1 follow-up statement
132 
WGUS76 KLOX 102313
FFSLOX

Flash Flood Statement
National Weather Service OXNARD CA
413 PM PDT SUN SEP 10 2017

CAC083-102321-
/O.CAN.KLOX.FF.W.0023.000000T0000Z-170911T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Barbara CA-
413 PM PDT SUN SEP 10 2017

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL SANTA BARBARA COUNTY IS
CANCELLED...

Another Flash Flood Warning will replace this one immediately.

LAT...LON 3497 11974 3497 11967 3495 11961 3490 11954
      3490 11950 3484 11944 3450 11944 3473 11997
      3499 11980

$$

ck

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 1:49 PM PDT, 2 hours 14 minutes earlier.

Area forecast discussion, Sep 10, 1:49 PM PDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
149 PM PDT Sun Sep 10 2017

.SYNOPSIS...
Low pressure will drift south off the California Coast today
before pushing inland during the week. The location of the low
will support a good chance of showers and thunderstorms this
afternoon into Monday or Monday night, followed by drier weather.
Temperatures will cool through the week.

&&

.SHORT TERM...(TDY-WED)

Latest visible satellite imagery indicated mostly clear skies
with cumulus buildups now starting to occur across the mountains.
There were some morning thunderstorms occurring across the coastal
waters. The storm complex that moved northwest across the Channel
Islands has moved just off the coast of Pt. Conception. Showers
and isolated to scattered thunderstorms are expected to increase
through this afternoon and evening, especially across the
mountains and Antelope Valley. An upper 577 DM low was located
around 350 miles W of San Diego late this morning. The position of
the upper low will be conducive in drawing up monsoonal moisture
from Nrn Mexico today through Monday morning for the region,
including coast and coastal waters. The threat will then focus
more on the mountains and Antelope Valley Monday afternoon and
evening.

The main concern today with thunderstorms will be the potential
for flash flooding as thunderstorms begin to train across the same
areas. The steering winds which will be from SE to NW will not be
terribly weak, however the training aspect of storms could bring
the potential for flash flooding across the mountains, Antelope
Valley and across recent burn areas in valley locations. A flash
flood watch remains in effect through tonight for these areas.
In addition, some thunderstorms could be strong with gusty
outflow winds in excess of 50 mph, as well as hail possibly
approaching severe levels. With the Precipitable Water values not
as impressive as a few days earlier, the drier air aloft will
help strengthen the downward acceleration of a downdraft.

The upper low will move little over the next 24 hours, so there
will continue to be a threat for showers or isolated thunderstorms
over the coastal waters through monday morning as well as coastal
areas. However, the focus of precipitation will shift back to the
mountains and Antelope Valley and interior valleys into SLO
County by Monday afternoon. There will continue to be enough mid
level moisture and some marginal instability. Rainfall totals over
the next few days will vary from some areas receiving nothing,
while others can receive as much as an inch associated with
thunderstorms.

High temps today have really climbed compared to yesterday due to
the offshore wind component. LAX-DAG was -1.4MB this afternoon,
which is enough reason to understand the temp increase across the
region. Today should be the warmest over the next several days.
Most valley locations were up double digits from this time
yesterday. Warmest valley locations will reach the mid to upper
90s today. Both Tue/Wed should be trending cooler. The threat of
thunderstorms does go down but will add a slight chance for the LA
County Mtns and Antelope Valley Tue afternoon as models continue
to show some instability and limited mid level moisture across
that part of the forecast area. Not anticipating any low clouds
across coastal areas through Monday night. Onshore gradients will
increase Tue, and max temps should be several degrees lower in
most areas on Tue.

.LONG TERM...(THU-SUN)

The upper low will move into Central CA on Wed. The EC is faster
with the eastward progression, shows it moving into NV late in
the day, while the GFS keeps it over far northern SLO County. This
is a big departure from previous runs, so would tend to slightly
favor the EC in this case. Either way, expect a deepening marine
layer and an increasing onshore push Tue night/Wed. This should
cause more extensive night through morning low clouds Tue
night/Wed morning. Expect a more few degrees of cooling in most
areas Wed, with below normal temps across the region. The upper
system will cont to move eastward into the Rockies on Thu, while
another trough moves into the Pac NW Thu and into the Great Basin
on Fri. This should keep widespread night through morning low
clouds in most coastal and valley areas Wed night through Fri,
with temps remaining somewhat below normal. Some warming is
possible on Sat as heights begin to rise across the forecast area.

&&

.AVIATION...10/18z

At 17z at KLAX... The inversion was around 500 feet. The top of
the inversion was around 2000 feet with a temperature of 28
degrees Celsius.

Overall... Moderate to high confidence in the current TAFs. The
reduced confidence is primarily due to the uncertainty in the
timing of the showers. There is also some uncertainty in the
timing... intensity... and extent of the marine intrusion
tomorrow morning.

Showers and thunderstorms are expected to move into the entire
region today and linger into midday tomorrow primarily from KSBA
northward. The strongest storms and greatest extent of the storms
will be late this afternoon and evening.

The marine intrusion will return to the KSBP and KSMX about 09z
and to KOXR and KCMA about 12z.

Otherwise and elsewhere VFR conditions will prevail.

KLAX...Moderate to high confidence in the current TAF. There is a
forty percent chance of a shower or TSTM 21Z-10Z. Otherwise VFR
conditions will prevail. No east winds greater than seven knots
are expected during the forecast period.

KBUR...Moderate to high confidence in the current TAF. There is a
forty percent chance of a shower or TSTM 20Z-10Z. Otherwise VFR
conditions will prevail.

&&

.MARINE...10/200 pm

Thunderstorms will move through the coastal waters today through
Monday. These thunderstorms could produce erratic and gusty
winds... locally high seas... heavy downpours... and frequent
cloud to water lightning. Waterspouts and hail are possible.

Winds across the coastal waters will remain below advisory levels
through at least Wednesday.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Flash Flood Watch in effect through late tonight for zones
      36-38-51>54-59-88-547. (See LAXFFALOX).
PZ...NONE.

&&

.HAZARD POTENTIAL OUTLOOK...(WED-SUN)
No significant hazards expected.

&&

PUBLIC...Kaplan/DB
AVIATION...Kj
MARINE...Kj
SYNOPSIS...Sweet

weather.gov/losangeles

In the hours before

Special weather statement, Sep 10, 1:55 PM PDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
National Weather Service LOS ANGELES/OXNARD CA
155 PM PDT Sun Sep 10 2017

CAZ034>041-044>046-051>054-059-087-088-547>550-110900-
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-Santa Ynez Valley-
San Luis Obispo County Interior Valleys-Cuyama Valley-
Santa Barbara County South Coast-Ventura County Coast-
Los Angeles County Coast including Downtown Los Angeles-
Ventura County Interior Valleys-Ventura County Coastal Valleys-
Santa Monica Mountains Recreational Area-
San Luis Obispo County Mountains-Santa Barbara County Mountains-
Ventura County Mountains-
Los Angeles County Mountains excluding the Santa Monica Range-
Antelope Valley-Catalina and Santa Barbara Islands-
Santa Clarita Valley-Los Angeles County San Fernando Valley-
Los Angeles County San Gabriel Valley-
San Miguel and Santa Rosa Islands-Santa Cruz and Anacapa Islands-
155 PM PDT Sun Sep 10 2017

...Potential for strong and locally damaging thunderstorms across
Southwest California and adjacent coastal waters through
tonight...

A closed low pressure system off the coast of Southwest California
will continue to draw up subtropical moisture into the region,
bringing an increased threat of thunderstorms through tonight.
Some of these thunderstorms could be strong, with locally
damaging wind gusts up to 60 mph, hail locally up to 1 inch in
diameter, as well as the potential for dangerous cloud to ground
lightning. In addition, conditions are favorable for isolated
funnel clouds and waterspouts. There is the also the potential for
heavy rainfall with training thunderstorms through tonight,
resulting in the potential for flash flooding across the
mountains, Antelope Valley, and the recent burn areas in the
valleys. Please refer to the Flash Flood Watch product for more
details on the flash flood potential.

Stay tuned to the latest forecasts, especially if you are planning
on camping or hiking today. Remember to never drive through
flooded roadways and seek shelter indoors or in a hard top
vehicle, if you hear thunder.

Gomberg/Kaplan/Munroe
Special weather statement, Sep 10, 2:58 PM PDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service OXNARD CA
258 PM PDT SUN SEP 10 2017

CAZ038-052-102330-
Santa Barbara County Mountains CA-Cuyama Valley CA-
258 PM PDT SUN SEP 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEAST SANTA BARBARA COUNTY
UNTIL 430 PM PDT...

At 254 PM PDT, Doppler radar was tracking a strong thunderstorm
near Big Pine Mountain...drifting northwest towards the foothills
of the Cuyama Valley.

Nickel size hail, wind gusts up to 50 mph, and frequent lightning will
be possible with this storm. In addition, heavy rainfall will
likely generate localized flash flooding.

Locations impacted include...
Big Pine Mountain and foothills of the Cuyama Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3457 11949 3472 11982 3492 11964 3486 11950
      3471 11945
TIME...MOT...LOC 2154Z 240DEG 49KT 3469 11946

Gomberg/RM

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 6:38 PM PDTSpecial Weather StatementLOX37 min
Sep 9, 7:04 PM PDTAreal Flood AdvisoryLOXLos Angeles3 hr
Sep 9, 7:20 PM PDTSpecial Weather StatementLOXLos Angeles40 min
Sep 9, 7:38 PM PDTAreal Flood AdvisoryLOXLos Angeles3 hr
Sep 9, 7:44 PM PDTSevere Thunderstorm WarningLOXLos Angeles31 min
Sep 10, 8:49 AM PDTSpecial Marine WarningLOX56 min
Sep 10, 9:46 AM PDTSpecial Marine WarningLOX29 min
Sep 10, 10:15 AM PDTSpecial Marine WarningLOX60 min
Sep 10, 2:39 PM PDTSpecial Marine WarningLOX51 min
Sep 10, 2:58 PM PDTSpecial Weather StatementLOXSanta Barbara92 min
Sep 10, 3:25 PM PDTSpecial Marine WarningLOX95 min
Sep 10, 4:00 PM PDTSevere Thunderstorm WarningLOXSan Luis Obispo, Santa Barbara60 min
Sep 10, 4:15 PM PDTFlash Flood WarningLOXSan Luis Obispo, Santa Barbara3 hr
Sep 10, 4:52 PM PDTSpecial Weather StatementLOXSanta Barbara53 min
Sep 10, 4:55 PM PDTSpecial Marine WarningLOX50 min

Nearby

Flash Flood Warnings in California, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.